Vitamin K


My 37 yr old (very fit) son had a DVT in his leg last year and after blood tests he was told he had cardiolipin antibodies and Hughes Syndrome. He hasn't seen an APS specialist and is just on daily aspirin and quite well really, so is reluctant to take it any further while he's coping ok. (not sure that I agree with his decision, but he's adamant!)

He'd like to take a multivitamin tablet - but they all contain vitamin K. He's unsure whether he should avoid Vit K entirely , or if he just needs to make sure he has an even intake (bearing in mind he's not on warfarin).

We'd be grateful for your input please

13 Replies

  • I have two boys in their thirties who always know better than me! So I sympathise with you. As far as I know it is only warfarin that is affected by vit K. It is easy to become complacent when you are feeling fit and well so think you will stop the medication. But with a diagnosis of Hughes to stop anti coagulation without suitable medical advice would not be a good idea in any way. There is lots of information on the Foundation website and a list of specialists. See if you can persuade him to ask his GP for a referral. And good luck!

  • Thanks for your help panda60. I've probably mislead you a little here - he's not at all complacent and didn't stop medication himself. He was on warfarin for a while after the DVT then, with the agreement of the haematologist, went on to aspirin. He actually has good reason to keep off warfarin if he can, although is, of course, aware that further advice is the most sensible idea.

    We were just hoping that someone else might have experience of this particular problem

  • May have misread your message - I do this a lot since my stroke. Once I was diagnosed with Hughes I started on aspirin and then progressed to warfarin, but that was because I was experiencing headaches and memory loss amongst other things. Every one here will have had different experiences.

    I used to be in the care of St Thomas' lupus clinic but was discharged as being 'stable'. My GP referred me to one of the consultants on the Hughes Website and I am delighted with their care. It couldn't do any harm to see a Hughes specialist.

  • I suggest that your son seek the advice of an APS specialist.

  • As long as he takes the same amount of K on a daily basis. He'll be ok. Still a good idea to check with your physician.

    I too take a multivitamin with K in it. Been taking the same multivitamin and Warfarin since late 2004.

  • Thanks Christopher - that's encouraging - but could be different with aspirin?

  • Unknown, I tend to stay away from aspirin myself, as it will skew INR.

    Like before, check with your physician/specialist first.

  • Vitamin K & particularly Vit K2 prevent calcification of your arteries which increases risk of heart attack & stroke in long term. as warfarin antagonises Vit K you are at risk of hardening your arteries. I've found that doctors don't tell you this. I now take 180mcg Vit K2 daily to try & counter and my inr is stable. With aspirin I would assume you just eat normally but as mentioned above, best to check with the specialist. Vitamin K is very important for cardiovascular health. Good luck.

  • I wouldn't worry, vitamin k aids blood clotting but I eat lads of vitamin k rich veg without it causing any issues, if he's worried he could take a vitamin e as well. Just a word of warning, feeling well is no indication of being well. I felt great the day I had my stroke, prior to diagnosis, there isn't always any warning at all. I've never seen a specialist either, if we have no symptoms what are we supposed to say to them. I tried getting referred to a rheumatologist, had the appointment yesterday all he wanted to talk about was my knee because I was limping, I have a damaged ligament. Waste of time tbh, I've yet to meet a Doctor who is really clued up on Hughes, my Gp is good, he tries to understand it all.

  • Thanks dobiedogz - stay well!

  • I agree with MarvinS and suggest he gets an APS-Specialist! That is vital with this illness. He has had a diagnose and an "event" and should se a Spcialist.

    He/she should take all the necessary bloodtests incl Ferritin, Calcium and D-vitamin, B-12 and the Thyroid-panel (have I forgotten any?) which our Admin here, Mary F, always talks of because she knows how important they are when you have an autoimmun illness like APS.

    Lupus, Sjogrens and Thyroidea often go hand in hand with APS. His GP could perhaps also take the necessary bloodtests.

    I have APS and take Warfarin and selftest since 3 years. I always eat broccoli and Spenach-leaves (K-vit in it) but always the same amount. As your son only takes Aspirin I should ask the Specialist who diagnosed him. I can not answer your question but suggest not to take any supplements before seeing a Specialist of APS.

    Best wishes from Kerstin in Stockholm

  • I am going to diagree with two of the comments above - and in doing so make the overiding point that it should be the medics who are the ones to advise your son in light of his full circumstances, and hopefully that medic person is well-informed about Hughes. and coagulation issues

    You say he is on aspirin and not warfarin. Vit K has an effect upon coagulation. If you take warfarin, and the same amount of Vit K each day, then your dose of warfarin will take that constant into effect.

    But, not being on warfarin, I suspect taking Vit K may reduce the effect of the aspirin as an anti-coagulant, and for that reason may not be a wise decision. I cannot see how the effect of Vit K can be determined and taken into account - hence he should get proper medical advice.

  • Thanks tim47, that makes sense.

You may also like...